Montana, 2021Wildfire in Montana, July 17 to 31, 2021
July 17 to 31, 2021 · NWS BYZ · 2 events in 2 counties and zones
The lightning-caused fire started on July 17th in the northeast Crazy Mountains, 24 miles southwest of Harlowton. Driven by an unusual east wind, the fire made a significant run to the west late on July 30th but was stopped short of homes and other structures in the Shields River area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lightning-caused fire started on July 17th in the northeast Crazy Mountains, 24 miles southwest of Harlowton. Driven by an unusual east wind, the fire made a significant run to the west late on July 30th but was stopped short of homes and other structures in the Shields River area. Total personnel on the fire was around 100 with 21,876 acres burned. Estimated containment is mid-October. Fuels involved were short grass and timber. For more information, please see the latest GACC (Geographic Area Coordination Center) Detailed Situation Report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 17, 1:46 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 17, 1:46 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Billings MT
246 AM MDT Sat Jul 17 2021
.DISCUSSION...
...Today and Tonight...
Today will see heights building as the ridge that will be the
major driver of our weather starts to really strengthen. There
will continue to be decreasing high based showers and
thunderstorms early this morning. With the building heights,
temperatures will continue on an upward trajectory today, with
more upper 90s to just over 100 degrees temperatures expected.
Most of the area will be dry, however, the flow will still be a
little dirty with some more energy moving through. This will
result in some thunderstorms developing mainly along the Wyoming
state line and along the Dakotas. As with the thunderstorms that
have been developing the past several afternoons, there will be a
decent chance for gusty winds winds and not much in the way of
rain. Reimer
Sunday through Saturday...
Excessive Heat Warnings and Advisories were in good shape.
Anomalously strong upper ridge will be over the region Sunday
through Thursday. Ridge continues Friday, but cluster agreement
in the pattern begins to break down. Ridge appears to weaken
Saturday. Clusters had the 100 degree high temp contour over the
area through Thursday, so very strong model agreement for the
heat wave. Record highs are expected or possible at least Sun.
through Tuesday. Monday night will be the warmest night of the
stretch with lows in the low to mid 70s over many areas. The ECMWF
EFI highlighted this period with a SOT of 1+.
Added PoPs to SE MT for Sunday, as energy moves through the ridge
and this area is not capped during the afternoon. SREF had MLCAPE
of greater than 1000 j/kg and Bulk Effective Shear of 30-40 kt.
PWAT's were /0.80/ to 1 inch in this area. Added mention of gusty
winds to the slight chance of thunderstorms. For Mon. night
through early Tue., a low-level jet was progged over the E in the
NAEFS and ECMWF ESAT tables. In addition, ECMWF Ensemble
meteograms had gusty winds over portions of the area Mon. through
Tue. night. The ECMWF EFI table showed windy conditions in the E
on Tuesday. NBM also had decent Fosberg Index over KBHK during
this time. Inherited grids addressed this situation. Will need to
watch this period for fire weather concerns.
Surges of monsoonal moisture will affect the area beginning on
Monday. Had PoPs in SW mountains for Mon. and over and near the
mountains spreading onto the plains for Tue. through Thu.
afternoons and evenings. Precipitation will be more widespread
Friday into Fri. night due to a cold frontal passage.
Precipitation chances continue on Saturday. PWAT's climb to above
1 inch beginning on Tue., so thunderstorms will have a chance to
be wet. Arthur
&&
.AVIATION...
VFR conditions will prevail through the forecast, however areas of
smoke will occasionally drop visibility down to as low as 4SM.
Slant range visibility will continue to be impacted as well. An
isolated thunderstorm or two continue to be possible through 12Z.
A few thunderstorms are possible after 18Z along the MT/ND/SD
state lines. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 099 065/102 068/105 073/099 069/098 069/097 068/094
0/H 00/G 00/G 11/B 22/T 22/T 22/T
LVM 096 057/100 059/101 064/095 058/094 060/094 059/092
0/H 00/H 01/G 13/T 33/T 22/T 22/T
HDN 102 062/105 066/107 070/104 067/101 066/100 066/097
0/G 00/G 00/G 11/G 21/G 22/T 22/T
MLS 101 066/103 069/105 074/105 071/101 071/100 071/098
1/G 00/G 00/G 01/G 10/G 21/U 21/B
4BQ 099 065/100 068/101 072/101 073/100 072/098 071/095
1/H 02/T 00/G 01/G 11/U 11/U 22/T
BHK 099 062/100 065/100 068/100 069/101 068/099 068/098
2/T 22/T 10/U 01/B 10/G 11/U 32/T
SHR 098 060/100 062/101 066/100 064/097 064/096 063/092
1/H 00/H 00/G 01/B 22/T 22/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect from noon today to 9 PM MDT
Thursday FOR ZONES
29>34-36-42-57-58-138-139-169-170-173-235.
Heat Advisory in effect from noon Sunday to 9 PM MDT Tuesday
FOR ZONES 40-56-63>66-141-172-228.
WY...Excessive Heat Warning in effect from noon today to 9 PM MDT
Thursday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Jul 17, 3:53 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
453 AM MDT Sat Jul 17 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-171200-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
453 AM MDT Sat Jul 17 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Extended period of hot temperatures.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...This weekend through much of next week.
* ADDITIONAL DETAILS...Temperatures will rise to a range of 95 to
105 degrees, with most of the lower elevations hitting or
exceeding 100 degrees. Overnight lows in the upper 60s to mid 70s
will not provide much relief. These factors could pose a
significant health risk for heat related illnesses, if
precautions are not taken.
* ADDITIONAL HAZARD CONCERN...The hot temperatures will be matched
with very low humidity (teens for most locations). These hot and
dry conditions will lead to increasing fire concerns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare now for extreme heat. Plan outdoor activities for the
cooler part of the day. Plan to check on elderly and pets
regularly. Have plenty of water on hand to stay hydrated.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
Wildfire, Northern Park County
- When
- July 17, 5:30 AM MST to July 31, 11:59 PM MST
- Where
- Northern Park County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Please see Episode Narrative.
Wildfire, Northern Sweet Grass
- When
- July 17, 5:30 AM MST to July 31, 11:59 PM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Please see Episode Narrative.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966940, 966944.